[Skip to Content]
[Skip to Content Landing]
Article
July 1971

Acute Toxic Psychosis From Suicidal Overdosage of Amantadine

Author Affiliations

Philadelphia
From the departments of neurology (Dr. Fahn) and medicine (Drs. Craddock and Kumin), University of Pennsylvania School of Medicine, Philadelphia.

Arch Neurol. 1971;25(1):45-48. doi:10.1001/archneur.1971.00490010055008
Abstract

The ingestion of 28 capsules (2.8 gm) of amantadine hydrochloride by a patient with postencephalitic parkinsonism in an attempt at suicide caused an acute toxic psychosis, urinary retention, and a mixed acid-base disturbance. The pupils were slightly dilated, but there was no decrease in the level of consciousness. Convulsions did not occur, possibly because he had been receiving diphenylhydantoin. The patient recovered within four days of treatment with hydration; in addition, chlorpromazine was found to have a calming effect. Measurement of amantadine in the urine showed the biological half-life of the drug to be 28 hours. The cerebrospinal fluid to blood ratio of amantadine concentrations was 0.52, indicating the existence of a blood-brain barrier for this nonmetabolized drug.

×